We need help with late dumping syndrome please

My husband who had a trans hiatal oesophagectomy in July last year is having a difficult time with late dumping syndrome. It started just after Christmas and he was able to control it at the first signs of a hot sweat with two glucose tablets. However, over the past week this method is not working. Over a period of twelve hours he had repeated sessions of hot sweats, shaking, coldness and then falling into deep sleep. It was pretty scary and nothing seemed to reduce the attacks. He has a good diet with lots of slow release carbs, protein and veg and just the occasional sweet treat. When he first came home from hospital he had severe early dumping syndrome which confined him to the house but that has settled now so we just need some advice about late dumping. Have spoken with the specialist nurse and she is referring Russ is to the dietician. Any help hints and tips would be very welcome. Thanks Val

Last edited by

8 Replies

oldestnewest
  • Sometimes terms like "Early" and "Late" for the definition of dumping syndrome can be misleading. Early dumping can be due to fluid volume shifts into the gut and Late dumping is usually attributed to blood sugar fluctuations. In some people, the Early dumping can last quite a long time, especially if the meals are large. As time progresses after the surgery, the meals size tends to increase as people learn what they can and cannot tolerate. I am wondering if larger meals are possibly causing this fluid shift to last longer, thereby making so-called Early dumping last quite a long time. Some foods can also take a while to digest, and can continue the fluid shifts for a lengthy period.

    I would look at meal size, and also make sure that the blood sugar is normal in a fasting state.

    Hope this helps.

  • Thanks Chris. That's really helpful and I will remember to serve smaller portions. We are seeing our GP and the specialist dietician next week and will ask for a blood sugar monitor to ensure that the sugar levels remain steady. It's great to be able to find help via this community, and it really assuages many of my concerns. Val

  • I hope things improve for both of you. The stomach does so much more than we give it credit for. It releases hormones as well as preparing food for the small intestine and making sure that it is slowly released. The major disruptions to the stomach that we have with the transhiatal esophagectomy really have a great impact. Best of luck to you.

  • Is it possible that his system is having trouble digesting the healthy food ? I know I react to fibre and get hot flushes etc when I've eaten healthy stuff sometimes .

    Learnt to my cost that pop corn ( not that I thought that was healthy ) was a big no no . Apparently it's very indigestible !

  • Thank you Violetqueen. Changing Russ's diet to include more fibre might be helping to cause the insulin spikes. It is all so difficult, but we will get the hang of it eventually - we'll see what the dietician is going to suggest on Monday. Shame about the popcorn, especially if it was one of your favourite treats!

  • I am afraid it's all a learning curve and after 5 years I am still bring caught unawares. Clear soup gives me very bad shakes etc, sometimes a fizzy drink helps. When I get the sick feeling a spoon of gaviscon helps no end, only found this out a year ago. Good luck to your husband.

  • Thanks Bernadette, I will try that too although reflux, nausea and indigestion have never been a problem, just hot flushes, coldness, shaking and the overwhelming need to lie down and sleep.

  • A specialist Upper GI dietician is the person you need to see, but firstly try reading the various notes from OPA meetings that you can see on the website

    opa.org.uk/regional-shop/lo...

    Have a word with Dawn on the OPA helpline 0121 704 9860 (she should be back at work on Monday morning).

    When you have glucose tablets it restores the balance, short term, after the insulin spike created by the sugars being released into the system by late dumping, but it might possibly be the case that having this extra glucose creates its own adverse effect a little while later and it might be a sort of vicious circle? (I am really speculating on this one!).

    I think you both need a break from this if you can engineer it. You have got it right about the slow release carbs, but perhaps there is something that is upsetting his system.

    Try a diet designed for diabetics for a while.

    Ask your GP if you can have a blood:sugar monitor, as my guess is that during these attacks his insulin levels will have rocketed.

    Also start the food diary because there may be a clue in doing this that will create an insight for the dietician's appointment.

    Preparing food in this situation is enormously difficult. A professional chef said last week that feeding somebody who has had this operation was one of most difficult things even he had done, so you are entitled to feel at your wits' end over it.

You may also like...